Advertisment

Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:327

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (453 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References

 Article Access Statistics
    Viewed2304    
    Printed32    
    Emailed0    
    PDF Downloaded97    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2017  |  Volume : 27  |  Issue : 6  |  Page : 489-490
 

Efficacy of thalidomide for recurrent gastrointestinal bleeding due to angiodysplasias in a hemodialysis patient


1 Gastroenterology I Unit, Mohamed V Military Teaching Hospital, Mohammed V Souissi University, Rabat, Morocco
2 Department of Nephrology Dialysis, Mohamed V Military Teaching Hospital, Mohammed V Souissi University, Rabat, Morocco

Date of Web Publication14-Nov-2017

Correspondence Address:
M Tamzaourte
Gastroenterology I Unit, Mohamed V Military Teaching Hospital, Mohammed V Souissi University, Hay Ryad BP 10100, Rabat
Morocco
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijn.IJN_32_17

Rights and Permissions



How to cite this article:
Tamzaourte M, Zajjari Y. Efficacy of thalidomide for recurrent gastrointestinal bleeding due to angiodysplasias in a hemodialysis patient. Indian J Nephrol 2017;27:489-90

How to cite this URL:
Tamzaourte M, Zajjari Y. Efficacy of thalidomide for recurrent gastrointestinal bleeding due to angiodysplasias in a hemodialysis patient. Indian J Nephrol [serial online] 2017 [cited 2021 Dec 6];27:489-90. Available from: https://www.indianjnephrol.org/text.asp?2017/27/6/489/213912


Sir,

A 74-year-old female, on maintenance hemodialysis, presented to us with malena. An upper gastrointestinal (GI) endoscopy and a colonoscopy showed diffuse angiodysplasias involving the entire GI tract (GIT). The small intestine was revisualized with double-balloon enteroscopy. She required several session of argon coagulation and blood transfusion. In spite of the endoscopic and medical treatment, the GIT blood persisted.

We started thalidomide 100 mg/day after informed consent. By 4 months of therapy, the GI bleeding was controlled and the patient had been stable over the last 12 months during our follow-up.

GIT bleeding due to angiodysplastic lesions of the digestive tract is commonly seen among patients on hemodialysis and is responsible for significant morbidity and mortality.[1] Vascular endothelial growth factor (VEGF) is an angiogenic peptide that is secreted in response to hypoxia, stimulates proliferation of vascular endothelial cells, and increases vessel permeability.[2] GIT angiodysplasias are characterized by elevated serum levels of VEGF.[3] Thalidomide is shown to suppress VEGF and leads to a disruption in the pathogenesis behind these pathological vessels. A few studies [4],[5] have shown that thalidomide is an effective and relatively safe therapy for preventing recurrent bleeding. The dose adjustment or reduction is not necessary in patients with chronic kidney disease or in hemodialyzed patients.[5] Thalidomide does not have to be given for an indefinite period, low-dose therapy (100 mg) may be given for 4 months, and bleeding did not recur for many months after cessation of thalidomide.[3] The main side effects attributable to thalidomide are fatigue, constipation, and peripheral neuropathy, all problems that can exist in many dialyzed patients.[5] Fatigue can be partially ameliorated by given the drug at night, and in constipation, laxatives should be added whenever needed. Peripheral neuropathy should be looked for at all phases of therapy and especially after high cumulative doses of thalidomide have been given.

This case illustrates the possible use of thalidomide as a viable therapeutic option in hemodialyzed patients to control GIT bleeding from angiodysplasias.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Galanopoulos G. Angiodysplastic lesions as a cause of colonic bleeding in patients with chronic renal disease: Is there an association? Saudi J Kidney Dis Transpl 2012;23:925-8.  Back to cited text no. 1
  [Full text]  
2.
Ferrara N, Gerber HP, LeCouter J. The biology of VEGF and its receptors. Nat Med 2003;9:669-76.  Back to cited text no. 2
[PUBMED]    
3.
Bauditz J, Schachschal G, Wedel S, Lochs H. Thalidomide for treatment of severe intestinal bleeding. Gut 2004;53:609-12.  Back to cited text no. 3
[PUBMED]    
4.
Ge ZZ, Chen HM, Gao YJ, Liu WZ, Xu CH, Tan HH, et al. Efficacy of thalidomide for refractory gastrointestinal bleeding from vascular malformation. Gastroenterology 2011;141:1629-37.e1-4.  Back to cited text no. 4
    
5.
Korzets A, Gafter U, Chagnac A, Zingerman B, Morduchovitz V, Ori Y. Thalidomide: A treatment option for bleeding GI angiodysplasias in dialysed patients. NDT Plus 2008;1:354-6.  Back to cited text no. 5
[PUBMED]    




 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07